Alert archive / Colorado / Red Flag Warnings in 2020
Red Flag Warning 20, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Aug 13, 2020, 3:27 AM MDT for 5 counties in Colorado. It took effect at Aug 13, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2020, 3:27 AM MDT (09:27 UTC)
- In effect from
- Aug 13, 2020, 11:00 AM MDT
- Expired
- Aug 13, 2020, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 3921 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060 WWUS85 KBOU 130927 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 327 AM MDT Thu Aug 13 2020 COZ211-213-217-218-131915- /O.NEW.KBOU.FW.W.0020.200813T1700Z-200814T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 327 AM MDT Thu Aug 13 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL COLORADO... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 8 PM MDT this evening. * Affected Area...Fire Weather Zones 211...213...217 and 218. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Timing...11 AM this morning to 8 PM MDT this evening * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
418 WWUS85 KBOU 131817 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1217 PM MDT Thu Aug 13 2020 COZ211-213-217-218-140200- /O.CON.KBOU.FW.W.0020.000000T0000Z-200814T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 1217 PM MDT Thu Aug 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL COLORADO... * Affected Area...Fire Weather Zones 211...213...217 and 218. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Timing...11 AM this morning to 8 PM MDT this evening * Relative Humidity...As low as 8 percent. * Impacts...Conditions will be favorable for ignition and rapid growth and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
375 WWUS85 KBOU 140201 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 801 PM MDT Thu Aug 13 2020 COZ211-213-217-218-140315- /O.EXP.KBOU.FW.W.0020.000000T0000Z-200814T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 801 PM MDT Thu Aug 13 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL COLORADO... Winds have diminished but humidity will remain low overnight. Hot and dry weather will continue through Saturday but winds are not expected to be as strong. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 13, 3:22 AM MDT, 5 minutes earlier.
Area forecast discussion, Aug 13, 3:22 AM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 322 AM MDT Thu Aug 13 2020 .SHORT TERM...(Today and tonight) Issued at 322 AM MDT Thu Aug 13 2020 Strong upper level high will remain parked over the Southern Rockies. This will keep a westerly flow aloft over Colorado. A weak short wave trough pushed across the state yesterday helping to produce a few high based showers and thunderstorms. Behind this, a drier airmass will prevail. Precipitable water values fall below a quarter inch over the higher terrain. Over the eastern plains, precipitable water values fall below a half inch. Should see fewer high based cumulus clouds this afternoon. A surface trough along or just east of the eastern Colorado border may help trigger a few storms, but these are expected to be east of the state. With the increase in sunshine and slightly drier airmass in place, temperatures should be 1-4 degrees warmer. An upper level trough moving across the Northern Rockies is expected increase winds aloft across northern Colorado. Over north central Colorado, gusts of 25- 35 mph are expected, therefore will issue a Red Flag Warning for today. A quiet evening/night is expected. Outflow from storms to the east of Colorado is expected bring low level moisture back into far eastern Colorado. Can't totally rule out a few showers or storms this evening, but the increase in moisture is expected to be too shallow. .LONG TERM...(Friday through Wednesday) Issued at 322 AM MDT Thu Aug 13 2020 An upper level high will remain over Arizona and New Mexico, on Fri, with mainly dry westerly flow aloft. Overall, with some mid level warming and lack of moisture, tstm chances look very low. At the sfc, a weak cool front will move into nern CO by aftn with winds becoming northeasterly. Despite this front, highs will still remain in the 90s over the plains. For Sat and Sun, the upper level high over Arizona and New Mexico will begin to retrograde westward. This will allow for the flow aloft to become more northwesterly. One consequence of this will be to shift the smoke plumes, from the fires over wrn CO, more to the southeast. Meanwhile, at the sfc, deeper moisture will be over the plains with MLCAPE ranging from 1500-2500 j/kg. The ECMWF has a weak disturbance moving across on Sat with a chc of storms over portions of the plains. Meanwhile, the GFS has very little tstm development. For now have kept in a slight chc of storms. Highs on Sat will range from the upper 80s to lower 90s over nern CO. On Sun, another weak front may affect nern CO, which would keep deeper low level moisture and better instability in place. Thus may see sct storms develop over the Palmer Divide and near the Cheyenne Ridge, with activity moving southeast, across the plains in the aftn and evening hours. As for highs, readings will be in the mid 80s to lower 90s over nern CO. By early next week, an upper level high will be centered over the Great Basin with NNW flow aloft. This may allow for weak surges of cooler air to affect nern CO and keep highs within a few degrees of normal. As far as convection, low level moisture will probably stay in place over the plains with some widely sct storms possible. Across the higher terrain, if some subtropical moisture moves around the periphery of the upper level high, then could see some higher based storms as well. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 322 AM MDT Thu Aug 13 2020 VFR conditions will prevail again today and tonight under mostly clear skies. Southerly winds will prevail through early morning and then turn west to northwest through mid to late morning, 15Z- 18Z. Due to the light winds, direction will be variable at times this afternoon. Wind will return to a southerly drainage direction this evening. && .FIRE WEATHER... Issued at 322 AM MDT Thu Aug 13 2020 Very warm and dry conditions will prevail again today. Airmass dries a little more today. This will result in less clouds this afternoon than yesterday. Relative humidities should be a little lower with most locations falling below 15 percent. Winds aloft are expected to increase 5-10 knots due to a short wave trough tracking eastward across the Northern Rockies. Because of this, issued a Red Flag Warning for North central Colorado with gusts of 25 to 35 mph possible. Elsewhere, it will be breezy at times with afternoon gusts of 15-25 mph. Fire danger will remain elevated over the higher terrain Friday through Sunday. Winds will be relatively light all three days. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 8 PM MDT this evening for COZ211-213-217-218. && SHORT TERM...Meier LONG TERM...RPK AVIATION...Meier FIRE WEATHER...Meier/RPK
Hazardous weather outlook, Aug 12, 10:48 AM MDT, 16 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1048 AM MDT Wed Aug 12 2020 COZ030>051-131700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1048 AM MDT Wed Aug 12 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight It will be hot and dry once again today leading to elevated fire danger. Isolated high based showers will be possible along and west of the urban corridor. Gusty outflow winds up to 50 mph and a few sprinkles will be possible with these showers. A couple strong to severe thunderstorms will be possible over the northeast corner of Colorado this afternoon and early evening. Damaging wind gusts to 60 mph and hail up to quarter size could occur with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hot and mainly dry weather will keep the fire danger elevated through the period, especially Thursday through Sunday. Better chances for showers and thunderstorms return this weekend, though most storms will only produce light precipitation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:54 PM MDT | Special Weather Statement | BOU | Logan | 36 min |
| Aug 12, 7:34 PM MDT | Special Weather Statement | BOU | Weld | 26 min |
| Aug 12, 8:09 PM MDT | Special Weather Statement | BOU | Weld | 36 min |
Nearby
Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.